Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 17, NWS Springfield, MO

May 26, 1996Crawford County, Kansas

NWS Springfield, MO issued this tornado warning at May 26, 1996, 9:08 PM CDT for Crawford County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 9:08 PM CDT (02:08 UTC)
Expired
May 26, 1996, 10:15 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:50 PM CDTTornado F1Mulberry, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1746 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270209
TORSGF
KSC037-270315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...CRAWFORD COUNTY
 
AT 906 PM...A THUNDERSTORM PRODUCING POSSIBLE TORNADO 5 MILES SOUTHWEST
OF WEST MINERAL. THIS STORM WAS MOVING NORTHEAST AT 35 MPH AND PERSONS
IN MONMOUTH...GIRARD...AND PITTSBURG ARE IN THE PATH OF THIS STORM.
 
CHEROKEE COUNTY SHERIFF REPORTED A FUNNEL CLOUD FROM THIS STORM BETWEEN
HALLOWELL AND WEST MINERAL.
 
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
 
DH/DR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 26, 8:41 PM CDT, 27 minutes earlier.

Area forecast discussion, May 26, 8:41 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT SUN MAY 26 1996

SVR WX WILL KEEP THIS DISCUSSION SHORT...

HAVE NOT HAD A CHANCE TO LOOK AT 00Z UA PLOTS DUE TO IMPENDING SEVERE
WEATHER. 00Z SGF SOUNDING INDCD UNSTABLE ATMOSPHERE WITH HELICITIES
BETWEEN 100 AND 200 M2/S2. SFC LOW OVER KS CREATING COMMA SHAPED AREA
OF CONVECTION FM KS/NW MO S INTO OK. WTR VPR LOOP SHOWING H5 LOW
FINALLY STARTING TO MOVE NE INTO CO. IR LOOP SHOWING SRN END OF TRW
AREA NEAR OKC WITH CAP LIKELY SUPRESSING ANY DEVELOPMENT FURTHER S.

CURRENT ZONES LOOK OKAY: ONLY MODIFICATIONS WOULD BE TO DELAY PCPN OVER
ERN 1/2 OF CWA (EAST OF CURRENT WATCH AREAS) UNTIL AFTER MIDNIGHT. LOWS
MAY NEED TO BE BUMPED UP A CATEGORY ACROSS THE BOARD.

LOOKS LIKE IT COULD BE AN INTERESTING AND ACTIVE NIGHT ACROSS THE
OZARKS...

MS

In the hours before

Special weather statement, May 26, 4:39 PM CDT, 4 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262240-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SUN MAY 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL AND CENTRAL
MISSOURI HAS BEEN CANCELLED...

MOST OF THE SEVERE WEATHER HAS MOVED TO EAST OF THE MISSISSIPPI RIVER
AND AS A RESULT THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH
CENTRAL AND CENTRAL MISSOURI HAS BEEN CANCELLED.

HOWEVER THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE AND
THUNDERSTORMS ARE FORMING IN EASTERN KANSAS AT THIS TIME AND ARE
EXPECTED TO MOVE INTO WESTERN MISSOURI AROUND 700 PM.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS
CONCERNING THE THUNDERSTORM ACTIVITY IN EASTERN KANSAS.

SHUMWAY
Special weather statement, May 26, 5:17 PM CDT, 3 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SUN MAY 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING
COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...TORNADO WATCH FOR MUCH OF SOUTHWEST AND WESTERN MISSOURI UNTIL
MIDNIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS CONTINUES TO MOVE
NORTHEAST INTO VERY UNSTABLE AIR OVER THE REGION. ALSO ASSOCIATED
WITH THIS STORM SYSTEM ARE VERY STRONG WINDS IN THE MID AND UPPER LEVELS
OF THE ATMOSPHERE.  AS A RESULT THE NATIONAL WEATHER SERVICE HAS ISSUED
A TORNADO WATCH FOR MUCH OF WESTERN MISSOURI UNTIL MIDNIGHT.

THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH...

IN SOUTHEAST KANSAS...BOURBON..CRAWFORD..CHEROKEE

IN SOUTHWEST MISSOURI...NEWTON..JASPER..BARTON..VERNON..ST. CLAIR..
CEDAR..DADE..LAWRENCE..GREENE..POLK..HICKORY..BENTON.

SOME CITIES IN THE TORNADO WATCH ARE...

IN SOUTHEAST KANSAS...PITTSBURG..FT. SCOTT..COLUMBUS

IN SOUTHWEST MISSOURI...JOPLIN..NEVADA..SPRINGFIELD..BOLIVAR..AND
WARSAW.

STAY TUNE TO THIS STATION FOR FURTHER WEATHER UPDATES OR POSSIBLE
WARNINGS.
Special weather statement, May 26, 6:53 PM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270255-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT SUN MAY 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...STRONG THUNDERSTORMS OVER SOUTHEAST KANSAS...

AT 645 PM A LINE OF STRONG THUNDERSTORMS STRETCHED FROM CENTRAL
OKLAHOMA NORTHEASTWARD INTO EXTREME SOUTHEAST KANSAS.  THESE STORMS ARE
MOVING TO THE NORTHEAST AT 40 MPH.  AT THE PRESENT SPEED AND
MOVEMENT...THE STORMS SHOULD MOVE INTO EXTREME SOUTHWEST MISSOURI
BETWEEN 10PM AND MIDNIGHT AND SHOULD CONTINUE INTO EARLY MONDAY MORNING.

PERSONS IN THE PATH OF THESE STORMS CAN EXPECT LARGE HAIL...VERY HEAVY
RAIN...DAMAGING WINDS AND EVEN TORNADOES.   THESE STORMS WILL MOVE
SLOWLY ACROSS THE REGION FROM WEST TO EAST DURING THE OVERNIGHT HOURS
WHICH WILL ALSO CREATE THE POSSIBILITY OF FLASH FLOODING OF AREA CREEKS
AND STREAMS.

THIS IS A DANGEROUS WEATHER SITUATION...PLEASE STAY TUNED TO THIS
STATION FOR FURTHER WEATHER UPDATES OR POSSIBLE WARNINGS.

SHUMWAY
Special weather statement, May 26, 8:31 PM CDT, 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270635-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT SUN MAY 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...TORNADO WATCH UNTIL 1AM MONDAY MORNING FOR EXTREME SOUTHWEST
MISSOURI..NORTHWEST ARKANSAS..AND NORTHEAST OKLAHOMA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHING FROM EASTERN
OKLAHOMA TO EASTERN KANSAS WERE MOVING TO THE NORTHEAST AT 40 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES AND WILL MOVE INTO
CHEROKEE COUNTY IN SOUTHEAST KANSAS AROUND 845PM.

AS A RESULT THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH
UNTIL 1 AM MONDAY MORNING FOR EXTREME SOUTHWEST MISSOURI.

THE FOLLOWING COUNTIES ARE INCLUDED IN THIS TORNADO WATCH...

IN SOUTHWEST MISSOURI...BARRY..STONE..CHRISTIAN..TANEY..AND MCDONALD.

SOME CITIES IN THIS WATCH ARE BRANSON...NEOSHO...AND OZARK.

THERE IS ALSO A TORNADO WATCH FOR THE REMAINDER OF SOUTHWEST AND
WESTERN MISSOURI UNTIL MIDNIGHT.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES CONCERNING THESE
DANGEROUS STORMS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:42 PM CDTTornado WarningSGFCherokee63 min
May 26, 9:43 PM CDTSevere Thunderstorm WarningSGFCherokee47 min
May 26, 10:32 PM CDTSevere Thunderstorm WarningSGFCherokee28 min
May 26, 11:28 PM CDTSevere Thunderstorm WarningSGFCherokee62 min

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.